Kansas, 2013Flash Flooding in Kansas, May 28 to 29, 2013
May 28 to 29, 2013 · NWS EAX · 2 events in 1 county or zone
A stalled frontal boundary over Doniphan County, combined with a very warm and humid airmass, produced thunderstorms with very heavy rains, during the evening hours of May 28, 2013. There were two reports of flash flooding in Doniphan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary over Doniphan County, combined with a very warm and humid airmass, produced thunderstorms with very heavy rains, during the evening hours of May 28, 2013. There were two reports of flash flooding in Doniphan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 28, 5:52 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, May 28, 5:52 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT Tue May 28 2013
.SHORT TERM...(This Evening through Wednesday)
Issued at 349 PM CDT TUE MAY 28 2013
Tonight...A moderately unstable airmass in addition to moderate
effective bulk shear will provide an environment favorable for strong
to severe weather this afternoon through early tonight.
Thunderstorms have developed primarily in two areas. Area #1 is
within the warm sector driven by an approaching shortwave trough.
Area #2 is along the synoptic stationary front and remnant outflow
boundary. Currently, the environment is slightly more conducive to
severe weather north of Interstate 70. Anticipate additional storms
to develop across the CWA and over eastern Kansas during the
remainder of the afternoon and evening. A tornado watch remains in
effect until 10pm CDT. Additionally, any persistent moderate to heavy
rainfall may further aggravate ongoing flooding. Multiple rivers are
currently in or forecast in flood, and with saturated grounds, the
potential for flash flooding is also possible.
Wednesday...A negatively-tilted upper trough ejects into the Plains
on Wednesday, with much of the flow becoming meridional. At the
surface, a dryline will be located over western Kansas, acting as a
primary mechanism for convective initiation. Much of this activity
will remain west of the CWA throughout the day, resulting in many
areas remaining dry. Strong upper forcing will lead to scattered to
numerous thunderstorms over western and central Kansas. The overall
convective evolution remains uncertain, and likewise specific
details to timing and intensity are not well resolved at this time.
What activity that does develop out west will work its way eastward
overnight into portions of the CWA, maintained in part by a strong
50-60kt nocturnal LLJ. Assuming the environment remains sufficiently
unstable as operational models suggest, isolated strong/severe
weather will be possible over eastern Kansas and western Missouri
overnight, with strong straight-line winds the primary hazard.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 349 PM CDT TUE MAY 28 2013
Thursday through Tuesday...Forecast uncertainty increases by
Thursday into Saturday as the overall evolution of the upper trough
is handled differently among operational guidance. The locations of
the dryline/cold front make gradual progression eastward during the
end of the work week. Therefore forecast on Thursday follows the
most probable scenario for convection to initially develop near or
just outside of the CWA in closer proximity to the surface foci and
gradually move towards the area during the evening/overnight.
Probabilities for convection will increase Friday as the cold front
nears the region. Moderate shear and sufficient instability,
assuming the boundary layer can recover from any nocturnal
convection, still look to be juxtaposed ahead of the cold front,
suggesting the possibility of organized storm modes and subsequent
strong/severe weather threat. The cold front pushes through the CWA
on late Saturday or early Sunday, with dry weather expected Sunday
into Tuesday as high pressure builds into the Missouri Valley.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 638 PM CDT TUE MAY 28 2013
Tricky TAF period in the near term with warm front located along a
central Kansas up into Iowa, cutting across NW Missouri north of
St. Joes. Meanwhile further to the south, an outflow boundary
from earlier today has convection developing and moving to the
northeast. Some question remains as to if and how much convection
might begin to fill in between these two boundaries early in the
TAF as the low level jet begins to increase across the region.
Convection will begin to decrease later this evening as warm front
begins to move northward. Winds will increase by tomorrow morning
as surface pressure gradient increases across Kansas. Another
round of convection is expected by tomorrow afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Wednesday morning FOR KSZ025-102.
MO...FLASH FLOOD WATCH through Wednesday morning FOR MOZ001>008-
011>017-020>025-031>033-039-040.
&&
SHORT TERM...Laflin/Blair
LONG TERM...Blair
AVIATION...PMMHazardous weather outlook, May 28, 8:03 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
903 PM CDT TUE MAY 28 2013
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
903 PM CDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS CONTINUE TO DEVELOP AND SLOWLY PROGRESS ALONG A
STATIONARY FRONT LOCATED ACROSS NORTHWEST MISSOURI. SCATTERED
THUNDERSTORMS WILL CONTINUE OVER THE NEXT FEW HOURS TO THE SOUTH
OF THIS FRONT ACROSS THE WARM SECTOR. WHILE THE SEVERE THREAT HAS
GREATLY DECREASED THIS EVENING...HAIL AND STRONG WINDS MAY STILL BE
POSSIBLE WITH ANY OF THE STRONGER STORMS. ADDITIONALLY...STORMS
MAY REPEATEDLY TRACK ACROSS THE SAME AREAS THROUGH THE EVENING AND
OVERNIGHT HOURS...PRODUCING HEAVY RAINFALL OVER LOCATIONS THAT
HAVE ALREADY RECEIVED SIGNIFICANT RAINFALL SINCE MONDAY MORNING. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY NIGHT
THROUGH SATURDAY AS A VERY WARM AND HUMID AIRMASS INTERACTS WITH A
NEAR STATIONARY FRONT. SEVERAL PERIODS OF STRONG OR SEVERE
THUNDERSTORMS ARE POSSIBLE THROUGH THIS TIME FRAME...BUT THE PRIMARY
CONCERN WILL BE A PERSISTENT HEAVY RAINFALL THREAT. SEVERAL
ADDITIONAL INCHES OF RAINFALL ARE LIKELY THROUGH THE MIDDLE TO LATE
WEEK PERIOD WHICH MAY LEAD TO WIDESPREAD SIGNIFICANT FLOODING ACROSS
PORTIONS OF THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY STILL BE NEEDED THIS EVENING.
PMM
In the hours before
Special weather statement, May 28, 6:15 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
715 PM CDT TUE MAY 28 2013
MOZ003-005-290100-
HARRISON MO-WORTH MO-
715 PM CDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR WORTH AND NORTHWESTERN HARRISON
COUNTIES UNTIL 800 PM CDT...
AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF RAVENWOOD...OR 15 MILES
NORTHEAST OF MARYVILLE...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GRANT CITY...WORTH...DENVER...ALLENDALE AND HATFIELD.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4039 9408 4038 9445 4039 9460 4039 9461
4047 9461 4047 9462 4054 9463 4058 9447
4058 9410
TIME...MOT...LOC 0015Z 257DEG 31KT 4045 9459
CDBSpecial weather statement, May 28, 6:42 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
742 PM CDT TUE MAY 28 2013
MOZ007-290115-
PUTNAM MO-
742 PM CDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PUTNAM COUNTY UNTIL 815
PM CDT...
AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF UNIONVILLE...MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
UNIONVILLE AND LIVONIA.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4057 9270 4056 9271 4056 9268 4054 9271
4052 9268 4050 9269 4050 9268 4048 9270
4042 9270 4038 9300 4039 9312 4043 9314
4059 9279 4059 9272
TIME...MOT...LOC 0043Z 246DEG 31KT 4039 9304
CDBSpecial weather statement, May 28, 7:32 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
832 PM CDT TUE MAY 28 2013
MOZ004-012-013-290215-
ANDREW MO-DE KALB MO-GENTRY MO-
832 PM CDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDREW...SOUTHWESTERN
GENTRY AND NORTHWESTERN DEKALB COUNTIES UNTIL 915 PM CDT...
AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAVANNAH...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
UNION STAR...KING CITY AND HELENA.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 55 AND 59.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4013 9450 3993 9445 3986 9490 3999 9491
TIME...MOT...LOC 0133Z 256DEG 22KT 3995 9482
CDB
Local storm report, May 28, 7:33 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL SAVANNAH 39.94N 94.83W
05/28/2013 E0.88 INCH ANDREW MO TRAINED SPOTTER
&&
HMORGANSpecial weather statement, May 28, 7:48 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
848 PM CDT TUE MAY 28 2013
MOZ007-008-290230-
PUTNAM MO-SCHUYLER MO-
848 PM CDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR SCHUYLER AND PUTNAM COUNTIES
UNTIL 930 PM CDT...
AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
LANCASTER TO UNIONVILLE...AND MOVING EAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LANCASTER...QUEEN CITY...DOWNING...LIVONIA...WORTHINGTON AND
GLENWOOD.
THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4060 9234 4037 9235 4039 9335 4059 9305
4059 9272 4060 9240
TIME...MOT...LOC 0148Z 266DEG 49KT 4067 9250 4047 9294
CDBSpecial weather statement, May 28, 9:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1021 PM CDT TUE MAY 28 2013
MOZ020-021-028-029-290345-
BUCHANAN MO-CLAY MO-CLINTON MO-PLATTE MO-
1021 PM CDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE...
SOUTHWESTERN CLINTON...NORTHERN CLAY AND SOUTHEASTERN BUCHANAN
COUNTIES UNTIL 1045 PM CDT...
AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS CENTERED NEAR DEARBORN...OR 10
MILES NORTH OF PLATTE CITY...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SMITHVILLE...PLATTSBURG...EDGERTON...FERRELVIEW...TRIMBLE...HOLT...
RIDGELY...KANSAS CITY INTERNATIONAL AIRPORT AND HOOVER.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35 BETWEEN MILE MARKERS 28 AND 34.
I-435 LOOP FROM MILE MARKERS 29 TO 37.
I-29 BETWEEN MILE MARKERS 12 AND 33.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3967 9460 3943 9423 3928 9472 3946 9500
TIME...MOT...LOC 0321Z 295DEG 36KT 3948 9467
BOOKBINDER
Flash Flood, Doniphan
- When
- May 28, 9:30 PM CST to May 29, 3:30 AM CST
- Where
- Doniphan County, 2.11 mi SE of Troy Jct to 2.65 mi ESE of Troy Jct
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.730, -95.090
County Road 155 was reported washed out, due to heavy rains.
Flash Flood, Doniphan
- When
- May 28, 9:30 PM CST to May 29, 3:30 AM CST
- Where
- Doniphan County, 0.87 mi NE of Blair to 1.4 mi NNE of Blair
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.790, -94.990
Highway 36 had a report of 8 inches of standing water on it.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452570, 452571.